The Journal of Geometric Analysis

, Volume 4, Issue 2, pp 207–218

Congruence subgroups and maximal Riemann surfaces



A global maximal Riemann surface is a surface of constant curvature −1 with the property that the length of its shortest simple closed geodesic is maximal with respect to all surfaces of the corresponding Teichmüller space. I show that the Riemann surfaces that correspond to the principal congruence subgroups of the modular group are global maximal surfaces. This result provides a strong geometrical reason that the Selberg conjecture, which says that these surfaces have no eigenvalues of the Laplacian in the open interval (0, 1/4), is true.

Math Subject Classification

30F 20H05 53C22 

Key Words and Phrases

Riemann surfaces congruence subgroups geodesics systoles Selberg’s 1/4 conjecture 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Brahana, H. R. Regular maps and their groups.Amer. J. Math. 48, 268–284 (1927).CrossRefMathSciNetGoogle Scholar
  2. [2]
    Brooks, R. Some relations between spectral geometry and number theory.Topology ’90, Apanosov, Neumann, Reid, and Siebenmann, eds., pp. 61–75. Walter de Gruyter, 1992.Google Scholar
  3. [3]
    Brooks, R. Injectivity radius and low eigenvalues of hyperbolic manifolds.J. Reine Ang. Math. 390, 117–129 (1988).MATHMathSciNetGoogle Scholar
  4. [4]
    Buser, P. On Cheeger’s inequality λ1 ≥1/4h 2.Proc. Sympos. Pure Math. 36, 29–77 (1980).MathSciNetGoogle Scholar
  5. [5]
    Buser, P.Geometry and Spectra of Compact Riemann Surfaces. Birkhäuser, Basel, 1992.MATHGoogle Scholar
  6. [6]
    Dodziuk, J., Pignataro, T., Randol, B., and Sullivan, D. Estimating small eigenvalues of Riemann surfaces. The legacy of Sonya Kovalevskaya. (Cambridge, Mass., and Amherst, Mass., 1985).Contemp. Math. 64, 93–121 (1987).MathSciNetGoogle Scholar
  7. [7]
    Elstrodt, J., Grunewald, F., and Mennicke, J. Kloosterman sums for Clifford algebras and a lower bound for the positive eigenvalues of the Laplacian for congruence subgroups acting on hyperbolic spaces.Invent. Math. 101, 641–685 (1990).MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Fejes Toth, L. Kreisausfüllungen der hyperbolischen Ebene.Acta Math. Acad. Sci. Hungary 4, 104–110 (1953).Google Scholar
  9. [9]
    Fricke, R., and Klein, F.Theorie der elliptischen Modulfunktionen I. Teubner, Leipzig, 1890.Google Scholar
  10. [10]
    Gelbart, S. S., and Jacquet, H. A relation between automorphic representation of GL(2) and GL(3).Ann. Sc. Ec. Norm. Supér. IV Ser. 11, 471–542 (1978).MATHMathSciNetGoogle Scholar
  11. [11]
    Huxley, M. N. Exceptional eigenvalues and congruence subgroups. Selberg trace formula and related topics.Contemp. Math. 53, 341–349 (1986).MathSciNetGoogle Scholar
  12. [12]
    Iwaniec, H. Spectral theory of automorphic functions and recent developments in analytic number theory.Proc. Internat. Congr. Math., Berkeley 1986, A. M. Gleason, ed., pp. 444–456. American Mathematical Society, Providence, RI, 1987.Google Scholar
  13. [13]
    Schmutz, P. Riemann surfaces with shortest geodesic of maximal length.Geometric and Functional Analysis (GAFA) 3, 564–631 (1993).MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Schmutz, P. Arithmetic Fuchsian groups and the number of systoles. Preprint, 1993.Google Scholar
  15. [15]
    Schoen, R., Wolpert, S., and Yau, S. T. Geometric bounds on the low eigenvalues of a compact Riemann surface.Proc. Symp. Pure Math. 36, 279–285 (1980).MathSciNetGoogle Scholar
  16. [16]
    Schoeneberg, B.Elliptic Modular Functions. Springer-Verlag, Berlin, 1974.MATHGoogle Scholar
  17. [17]
    Selberg, A. On the estimation of Fourier coefficients of modular forms.Proc. Symp. Pure Math. 8, 1–15 (1965). Also, Selberg, A.Collected Papers I, pp. 506–520. Springer-Verlag, Berlin, 1989.MathSciNetGoogle Scholar
  18. [18]
    Shimura, G.Introduction of the arithmetic theory of automorphic functions. Iwanami Shoten Publishers and Princeton University Press, 1971.Google Scholar
  19. [19]
    Zograf, P. G. Small eigenvalues of automorphic Laplacians in spaces of parabolic forms.J. Soviet Math. 36, 106–114 (1987).MATHCrossRefGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 1994

Authors and Affiliations

  1. 1.Mathematisches InstitutETH-ZentrumZürichSwitzerland

Personalised recommendations